Alert archive / Kansas / Flood Watches in 2017
Flood Watch 1, NWS Dodge City, KS
NWS Dodge City, KS issued this flood watch at Oct 6, 2017, 10:26 AM CDT for 5 counties in Kansas. It took effect at Oct 6, 2017, 7:00 PM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2017, 10:26 AM CDT (15:26 UTC)
- In effect from
- Oct 6, 2017, 7:00 PM CDT
- Expired
- Oct 6, 2017, 10:33 PM CDT
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
- Flood severity
- None
Counties Edwards County, KS, Ellis County, KS, Pawnee County, KS, Rush County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
964 WGUS63 KDDC 061526 FFADDC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Dodge City KS 1026 AM CDT Fri Oct 6 2017 KSZ031-046-065-066-079-070900- /O.NEW.KDDC.FA.A.0001.171007T0000Z-171007T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ellis-Rush-Pawnee-Stafford-Edwards- Including the cities of Pheifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, Kinsley, and Lewis 1026 AM CDT Fri Oct 6 2017 ...FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH LATE TONIGHT... The National Weather Service in Dodge City has issued a * Flood Watch for portions of central Kansas and south central Kansas...including the following in central ...Kansas...Ellis and Rush. in south central Kansas...Edwards...Pawnee and Stafford. * From 7 PM CDT this evening through late tonight * Expected heavy rainfall starting late this afternoon and continuing into the evening will combine with already wet and nearly saturated soils to create a higher threat for flooding. * Small streams may overflow and cause roadways to become impassable. Any flooding would likely occur toward sunset or later, and motorists should be especially alert if traveling through the flood watch area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
1 follow-up statement
040 WGUS63 KDDC 070333 FFADDC Flood Watch National Weather Service Dodge City KS 1033 PM CDT Fri Oct 6 2017 ...FLOOD WATCH CANCELLED... .RAIN HAS ENDED ACROSS THE AREA AND THE FLOOD WATCH HAS BEEN CANCELLED. KSZ031-046-065-066-079-070445- /O.CAN.KDDC.FA.A.0001.000000T0000Z-171007T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ellis-Rush-Pawnee-Stafford-Edwards- Including the cities of Pheifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, Kinsley, and Lewis 1033 PM CDT Fri Oct 6 2017 ...FLOOD WATCH IS CANCELLED... The Flood Watch for portions of central Kansas and south central Kansas has been cancelled. $$ 33
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flood watch went out at Oct 6, 6:00 AM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Oct 6, 6:00 AM CDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 AM CDT Fri Oct 6 2017 ...Updated Aviation... .SYNOPSIS... Issued at 332 AM CDT Fri Oct 6 2017 A strong shortwave trough will pass across the central plains Friday and Friday night along with an associated cold front. Abundant low level moisture was in place ahead of this feature. In the wake of this system, surface high pressure will be lacking and there will be a quick resumption of surface troughing in the lee of the Rockies by Sunday. Another upper level system will approach by Sunday night and Monday, this time from the northwest instead of west. This system will have less moisture to work with. Strong surface high pressure is expected to build into the plains in the wake of this system by early Tuesday. Upper level troughing is expected to redevelop across the western United States by mid to next week, resulting in renewed surface troughing in the lee of the Rockies and south winds. && .SHORT TERM...(Today and tonight) Issued at 332 AM CDT Fri Oct 6 2017 Thunderstorms are likely this afternoon and evening as a cold front marches across the forecast area. These storms could initially be discrete ahead of the front, then form a line and sweep across the forecast area during the evening. Given the strong vertical shear and moderate CAPE, any initial discrete storms would be capable of very large hail, damaging winds and a tornado or two. If storms quickly become numerous along the front then the large hail and tornado threat would be less. After line formation along the cold front, damaging winds would be the main threat. Even behind the main storm line, a trailing stratiform rain may persist for a couple of hours. Surface winds may be sustained around 30 mph with gusts to 40 mph for 2 to 3 hours after frontal passage. Temperatures should reach into the 80s today ahead of the front, then fall back into the 40s and 50s tonight behind the cold front. .LONG TERM...(Saturday through Thursday) Issued at 332 AM CDT Fri Oct 6 2017 After a tranquil couple of days Saturday and Sunday, there is a chance of light rain showers Sunday night and Monday as the next upper level system passes. Much cooler air will arrive by Monday and Monday night. Near or below freezing temperatures are likely by Tuesday morning from Garden City west to the Colorado state line. Temperatures will moderate by mid to late next week as surface troughing results in southerly winds ahead of the next upper level trough. There could be another precipitation event by late next weekend as system gets closer. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 600 AM CDT Fri Oct 6 2017 VFR will prevail for most of this TAF forecast cycle. That said, convection will impact aviation operations during the late afternoon and early evening. After 15z, expect south winds to increase sharply as intense shortwave approaches from the west. South winds will gust over 30 kts at times. Associated strong cold front will sweep through SW KS during the 21z Fri-06z Sat timeframe. High confidence that convection will develop along and ahead of this boundary, and included TEMPO groups for each terminal. Some storms will be severe, with large hail and wind gusts exceeding 50 kts. Fropa will be followed by a 1-2 hour period of intense NW winds, gusting over 40 kts. Starting around 03z Sat, sky will clear rapidly along with rapidly diminishing NW winds. && .PRELIMINARY POINT TEMPS/POPS... DDC 83 49 77 49 / 30 100 0 0 GCK 80 46 77 47 / 70 90 0 0 EHA 87 46 76 48 / 50 70 0 0 LBL 84 49 77 48 / 30 90 0 0 HYS 79 49 75 50 / 60 90 0 0 P28 85 54 77 51 / 20 100 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Turner
Hazardous weather outlook, Oct 6, 4:32 AM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 432 AM CDT Fri Oct 6 2017 KSZ030-031-043>046-061>066-074>081-084>090-070945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 432 AM CDT Fri Oct 6 2017 /332 AM MDT Fri Oct 6 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected to develop this afternoon and evening. Initial thunderstorms between 5 and 8 pm may be severe with hail as large as baseballs, wind gusts over 60 mph and possibly tornadoes. These more isolated storms are expected to form into a line and then march across southwestern and south central Kansas in the evening through 11 pm. Storms during the evening and early night time may also be severe with wind gusts over 60 mph. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Significant risk * Thunderstorm wind damage: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk * Fog: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There is a good chance of temperatures at or below freezing across western Kansas Tuesday morning, mainly along and west of a line from Dighton to Garden City to Liberal. Days 2-7 Hazards ---------------- * Saturday No hazards. * Sunday No hazards. * Monday - Freeze: Limited risk - Fire weather: Limited risk * Tuesday - Freeze: Limited risk * Wednesday No hazards. * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 3:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 50 min |
| Oct 6, 4:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 25 min |
| Oct 6, 4:06 PM CDT | Special Weather Statement | DDC | Hamilton | 39 min |
| Oct 6, 4:19 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 39 min |
| Oct 6, 4:29 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 61 min |
| Oct 6, 4:29 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 46 min |
| Oct 6, 4:57 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 36 min |
| Oct 6, 5:00 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 36 min |
| Oct 6, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 34 min |
| Oct 6, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 54 min |
| Oct 6, 5:36 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 54 min |
| Oct 6, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness | 48 min |
| Oct 6, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 33 min |
| Oct 6, 6:22 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Pawnee | 53 min |
| Oct 6, 6:28 PM CDT | Special Weather Statement | DDC | Finney, Grant, Haskell | 62 min |
| Oct 6, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 45 min |
| Oct 6, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 42 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.